Alert archive / Minnesota / Special Weather Statements in 2022

Special Weather Statement, NWS Twin Cities, MN

June 13, 2022Steele County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 13, 2022, 8:06 AM CDT for Steele County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2022, 8:06 AM CDT (13:06 UTC)
Expired
Jun 13, 2022, 8:45 AM CDT
In force
39 min
Issued by
NWS Twin Cities, MN
Hail
0.88 in
Wind
40

County Steele County, MN

The radar

The Minneapolis radar (KMPX), 87 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WWUS83 KMPX 131306
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
806 AM CDT Mon Jun 13 2022
 
MNZ084-085-131345-
Steele MN-Waseca MN-
806 AM CDT Mon Jun 13 2022

...A strong thunderstorm will impact portions of Steele and
northeastern Waseca Counties through 845 AM CDT...

At 805 AM CDT, Doppler radar was tracking a strong thunderstorm over
Owatonna, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of Steele and
northeastern Waseca Counties, including the following locations...
Clinton Falls, Lemond, Merton, Steele Center, Bixby, Deerfield,
Owatonna Airport, Hope and Moland.

This includes the following highways...
 Interstate 35 between mile markers 29 and 49.
 U.S. Highway 14 between mile markers 164 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4415 9350 4419 9350 4420 9305 4394 9305
      4388 9335
TIME...MOT...LOC 1305Z 256DEG 29KT 4406 9321 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 13, 6:49 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 13, 6:49 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
649 AM CDT Mon Jun 13 2022

.SHORT TERM...(Today through Tuesday)
Issued at 405 AM CDT Mon Jun 13 2022

KEY MESSAGES:

- Dangerously hot conditions expected this afternoon across southern
  MN and across southern/eastern MN and WI Tuesday.

- Showers and thunderstorms this morning, a few storms may still be
  severe across southern MN.

The overnight convection over SD has weakened considerably as it
approached far western MN. The severe convective threat is now
greatly reduced for western MN with widespread stratiform precip
surrounding the MCV near Watertown, SD. However, non-convective wind
gusts of 60 to 70 mph are ongoing due to a wake low to the west of
the MCV over northeastern SD. This may spread eastward into western
MN during the next few hours and a High Wind Warning may be necessary
in some of that area soon.

Additional thunderstorm cells are developing south near Sioux Falls
on the warm front. That arc of thunderstorms may lift north into
southern MN early this morning. The environment is becoming more
favorable for severe weather across southern MN with about 2000 J/kg
MUCAPE and strengthening low level moisture advection. Pwats in
excess of 1.7 inches have reached southwestern IA and central/eastern
SD, and a large pool of surface dew points in the upper 70s are in
place across western IA! There is plenty of moisture and instability
to tap into down there. The main threat will be wind damage with that
intensifying band of thunderstorms should storms not outrun the
favorable environment.

The MCV will continue eastward through the morning and should exit
into central WI by this afternoon. Overturning of the atmosphere
should prevent additional activity behind the morning complex, but
confidence is low. The question for this afternoon turns to how far
north the warm front will reach. Guidance is fairly consistent in
bringing it to the MN River. South of it temperatures could surge
into the mid/upper 90s by late afternoon after several hours of sun
behind the MCV. Dew points in the mid 70s are likely considering what
is currently being observed in IA and could be conservative. Heat
indices thus will rise up to 105 by evening. A Heat Advisory has been
issued for those areas this afternoon. Rain-cooled air and clouds
from this morning's activity will keep temperatures north of the
front in the upper 70s to mid 80s. Lows across southern MN may not
drop much below 80, so the Heat Advisory will continue through
tonight for the counties impacted by the heat again tomorrow.

The warm front will continue northward tonight and clear the area by
early Tuesday. A very hot airmass will overspread the warm sector by
late morning with temperatures already reaching the 90s. The thermal
ridge characterized by 925 mb temps around +30C should allow temps
to peak in the upper 90s before the frontal passage late afternoon.
NBM 50th percentile is still around 100 and that very well could
happen, it'll be close. The Heat Advisory expands across eastern MN
and WI for Tuesday with an Excessive Heat Warning for the urban heat
island of the Twin Cities.

Strong capping through the day will keep convection from forming
Tuesday.

.LONG TERM...(Tuesday night through Sunday)
Issued at 405 AM CDT Mon Jun 13 2022

KEY MESSAGES:

- Showers and storms Tuesday night and Wednesday.

- After a brief cooldown, it turns drier and hotter next weekend.

By Tuesday night, the cold front over western MN will continue
slowly pushing east. Forecast models show convection breaking out
late Tuesday evening behind the front, initially across IA and
southern MN, as a broad upper-level trough nears from the west.
While this convection will be elevated, there is a chance some of
these thunderstorms could have severe hail. Mid-level lapse rates of
+7C, MUCAPE in excess of 1000 J/kg, and bulk shear of 45-50 knots
support a good environment for supercells. The only issue is if air
parcels can overcome the low-level capping, which shouldn't be too
much of an issue given the increasing upper-level support. Additional
showers and thunderstorms look to spread northeast through the
night. The activity will generally decrease in intensity through
Wednesday morning as they run northeast into less elevated
instability. Overnight lows won't be as stuffy as Monday night,
though mid 60s are possible in southeast MN and west-central WI ahead
of the cold front. Meanwhile, upper 50s to lower 60s are likely to
the west. Any areas that experience storms may very well see cooler
values due to rain-cooling and downdrafts.

The cold front's eastward advance into Wednesday afternoon should
place only our southeastern-most counties in the warm sector where
low 80s and mid 60s dewpoints are forecast. To the west, much more
comfortable air is expected with upper 70s to lower 80s for highs.
Redevelopment of scattered thunderstorms seems probable Wednesday
afternoon ahead of the front. Given the steep mid-level lapse rates,
forecast CAPE greater than 2500 J/kg, and very strong shear,
supercells capable of producing large (to potentially very large)
hail is a good bet. Damaging winds could also occur and even a
tornado may be possible, although the shear profile is more linear
suggesting splitting cells and upscale growth. Convection should
exit our CWA to the east by Wednesday evening.

Afterwards, our forecast turns really dry. Highs should remain in
the upper 70s to mid 80s Thursday and Friday as a drier, cooler
airmass from Canada filters into the Upper Midwest. Disregarding the
green-ness of vegetation, Thursday should have elevated fire weather
conditions as relative humidities drop into the 30% range while
northwesterly winds gust to near 30 knots. Long-range guidance does
strongly suggest the heat returns next weekend as another upper-
level ridge builds over the north-central CONUS. We'll have to see
how hot we get but a good majority of the guidance forecasts at
least 2 days of highs in excess of 90 between Saturday and next
Monday. Thus, this would be a longer duration heatwave compared to
the one expected Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 649 AM CDT Mon Jun 13 2022

Well-defined MCV across west central MN, just northwest of RWF, will
continue eastward. Winds to the north of the circulation may become
north for a time, otherwise southeast flow expected through the
period. A line of thunderstorms will continue eastward on the
southeastern flank of the MCV, impacting MKT-MSP-RNH-EAU. MVFR cigs
possible toward the end of the precip and those could last all day
north of I-94. The MVFR cigs could deteriorate to IFR for a time
this evening before a warm front lifts north and clears the sky out
late tonight or early Tuesday morning.

KMSP...TS possible between now and 14Z, otherwise rain will continue
through 16Z and then gradually clear out.

/OUTLOOK FOR KMSP/
Tue...VFR. Chc MVFR/SHRA/TSRA late. Wind S/SW 10-15g25 kts.
Wed...VFR. Chc MVFR/SHRA. Wind W 5-10 kts.
Thu...VFR. Wind W 15G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Warning from 11 AM to 8 PM CDT Tuesday for Anoka-
     Carver-Dakota-Hennepin-Ramsey-Scott-Washington.

     Heat Advisory from 11 AM to 8 PM CDT Tuesday for Chisago-Freeborn-
     Goodhue-Isanti-Kanabec-Le Sueur-McLeod-Nicollet-Rice-Sherburne-
     Sibley-Steele-Waseca-Wright.

     Heat Advisory from 2 PM this afternoon to 9 PM CDT this evening for
     Redwood-Yellow Medicine.

     Heat Advisory from 2 PM this afternoon to 8 PM CDT Tuesday for Blue
     Earth-Brown-Faribault-Martin-Watonwan.

WI...Heat Advisory from 11 AM to 8 PM CDT Tuesday for Barron-Chippewa-
     Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.

&&

SHORT TERM...Borghoff
LONG TERM...CTG
AVIATION...Borghoff
Hazardous weather outlook, Jun 13, 4:40 AM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
440 AM CDT Mon Jun 13 2022

MNZ064-073-074-082-083-091-092-140945-
Yellow Medicine-Redwood-Brown-Watonwan-Blue Earth-Martin-
Faribault-
440 AM CDT Mon Jun 13 2022

This Hazardous Weather Outlook is for portions of south central
Minnesota...southwest Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight.

Thunderstorms are expected this morning. A few may be severe with
damaging winds.

A Heat Advisory is in effect this afternoon and evening for heat
indices of 100 to 105.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions will continue Tuesday across south
central Minnesota. Heat indices near 100 degrees are expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this morning.

MNZ041>045-047>063-065>070-075>078-084-085-093-WIZ014>016-023>028-
140945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-
Waseca-Steele-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Eau Claire-
440 AM CDT Mon Jun 13 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...west central Minnesota...northwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms this morning. A severe storm or
two are possible with damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid air will arrive Tuesday. Heat indices of 100 to 105
degrees are expected across southern and eastern Minnesota into
Wisconsin where a Heat Advisory is in effect. An Excessive Heat
Warning is in effect for the Twin Cities metro.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this morning.

Borghoff

In the hours before

Special weather statement, Jun 13, 5:01 AM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
501 AM CDT Mon Jun 13 2022

MNZ074-075-082-083-091-131045-
Brown MN-Blue Earth MN-Watonwan MN-Martin MN-Nicollet MN-
501 AM CDT Mon Jun 13 2022

...A strong thunderstorm will impact portions of northwestern Martin,
Brown, northwestern Blue Earth, Watonwan and Nicollet Counties
through 545 AM CDT...

At 501 AM CDT, Doppler radar was tracking a strong thunderstorm over
Butterfield, or 17 miles east of Windom, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  St. James around 505 AM CDT.
  Hanska around 520 AM CDT.

Other locations in the path of this storm include New Ulm, Courtland
and Lafayette.

This includes the following highways...
 U.S. Highway 14 between mile markers 78 and 130.
 U.S. Highway 169 between mile markers 41 and 51, between mile
markers 56 and 59, between mile markers 61 and 68, and between mile
markers 70 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4383 9486 4411 9486 4411 9501 4428 9492
      4428 9486 4449 9486 4446 9480 4445 9473
      4446 9394 4436 9396 4434 9393 4426 9403
      4423 9400 4417 9402 4371 9460
TIME...MOT...LOC 1001Z 211DEG 48KT 4395 9478

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CTG
Special weather statement, Jun 13, 7:17 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
717 AM CDT Mon Jun 13 2022

MNZ063-069-070-077-078-084-085-131300-
Steele MN-Washington MN-Waseca MN-Dakota MN-Rice MN-Goodhue MN-
Scott MN-
717 AM CDT Mon Jun 13 2022

...Strong thunderstorms will impact portions of Dakota, northern
Steele, southeastern Scott, Goodhue, northeastern Waseca, Rice and
southern Washington Counties through 800 AM CDT...

At 717 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Prior Lake to 5 miles north of Faribault
to near Waseca. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Faribault and Elko New Market around 720 AM CDT.
  Dundas around 725 AM CDT.
  Northfield, Lakeville and Medford around 730 AM CDT.
  Owatonna, Apple Valley and Nerstrand around 735 AM CDT.

Other locations in the path of these storms include Rosemount,
Farmington, Stanton, Cannon Falls, Cottage Grove, Kenyon and
Hastings.

This includes the following highways...
 Interstate 35 between mile markers 41 and 80.
 U.S. Highway 14 between mile markers 160 and 168.
 U.S. Highway 61 between mile markers 98 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4434 9341 4463 9355 4484 9279 4481 9277
      4475 9281 4471 9272 4450 9261 4420 9271
      4419 9304 4409 9305 4404 9352
TIME...MOT...LOC 1217Z 255DEG 39KT 4467 9347 4437 9332 4406 9344

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CTG
Special weather statement, Jun 13, 7:36 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
736 AM CDT Mon Jun 13 2022

MNZ083>085-131330-
Steele MN-Waseca MN-Blue Earth MN-
736 AM CDT Mon Jun 13 2022

...A strong thunderstorm will impact portions of southwestern Steele,
southeastern Blue Earth and Waseca Counties through 830 AM CDT...

At 735 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mapleton, or 18 miles south of Mankato, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Minnesota Lake around 740 AM CDT.
  Pemberton around 755 AM CDT.

Other locations in the path of this storm include Waldorf and Waseca.

This includes U.S. Highway 14 between mile markers 151 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4398 9402 4417 9349 4388 9333 4384 9367
      4385 9399
TIME...MOT...LOC 1235Z 247DEG 25KT 4391 9391

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CTG
Local storm report, Jun 13, 7:58 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
758 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             4 S MAPLETON            43.87N 93.96W
06/13/2022  E1.00 INCH       BLUE EARTH         MN   PUBLIC

            MOSTLY SMALLER HAIL, WITH SOME STONES AT
            LEAST QUARTER SIZE.

&&

JRB
Special weather statement, Jun 13, 8:06 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
806 AM CDT Mon Jun 13 2022

MNZ084-085-131345-
Steele MN-Waseca MN-
806 AM CDT Mon Jun 13 2022

...A strong thunderstorm will impact portions of Steele and
northeastern Waseca Counties through 845 AM CDT...

At 805 AM CDT, Doppler radar was tracking a strong thunderstorm over
Owatonna, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Steele and
northeastern Waseca Counties, including the following locations...
Clinton Falls, Lemond, Merton, Steele Center, Bixby, Deerfield,
Owatonna Airport, Hope and Moland.

This includes the following highways...
 Interstate 35 between mile markers 29 and 49.
 U.S. Highway 14 between mile markers 164 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4415 9350 4419 9350 4420 9305 4394 9305
      4388 9335
TIME...MOT...LOC 1305Z 256DEG 29KT 4406 9321

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:16 AM CDTExcessive Heat WarningMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more41 hr
Jun 13, 3:16 AM CDTHeat AdvisoryMPXBlue Earth, Brown, Chisago, Faribault, Freeborn, Goodhue and 15 more41 hr
Jun 13, 5:01 AM CDTSpecial Weather StatementMPXBrown, Nicollet, Watonwan44 min
Jun 13, 6:05 AM CDTSevere Thunderstorm WarningMPXMartin40 min
Jun 13, 7:00 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin45 min
Jun 13, 7:17 AM CDTSpecial Weather StatementMPXDakota, Goodhue, Rice43 min
Jun 13, 7:36 AM CDTSpecial Weather StatementMPXWaseca54 min
Jun 13, 8:29 AM CDTFlash Flood WarningMPXSteele, Waseca3 hr
Jun 13, 9:09 AM CDTSpecial Weather StatementMPXSteele51 min
Jun 13, 9:25 AM CDTFlood WatchMPXBlue Earth, Faribault, Freeborn, Goodhue, Martin, Rice and 3 more3 hr
Jun 13, 10:02 AM CDTSpecial Weather StatementMPXWatonwan28 min
Jun 13, 10:50 AM CDTSpecial Weather StatementMPXWaseca40 min

Nearby

Special Weather Statements in Minnesota, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.